Strong needle reaction / dizziness Log Out | Topics | Search
Moderators | Edit Profile

AcuMedico-Forum » Other sub-topics/threads » Strong needle reaction / dizziness « Previous Next »

Author Message
Top of pagePrevious messageNext messageBottom of page Link to this message

Ben Taylor
Username: Ben

Registered: 03-2006
Posted on Thursday, March 23, 2006 - 23:13:   

Hi Shmuel, or anybody else who may be of help,

I am an acupuncturist of a few years standing and have been treating people with generally good, and seldom adverse results.
Recently however, in the space of a week, i have had three different people react very strongly with dizziness, mild nausea, and on the verge of passing out!
The overall effectiveness of these treatments has been good, but it can be quite distressing for patient and practitioner alike.
My general feeling and explanation is that there was clearly a significant blockage present and the dynamic intervention of the needles has caused an equally significant 'shift' in the Qi which is experienced initially through the above symptoms. It may also be associated with a strong downward movement of Qi caused by the properties of certain points.
Do you have any other ideas as to what might be happening? and how I might avoid this in the future?
The points used were: (T.ment 1) St- 38, Bl-58, Luo Zhen (bilaterally) and Liv-3. For stiff neck and shoulders.
(T.ment 2) St-36 + moxa, Co-4, Lu-7, Co-11, Co-12. For Tennis elbow, sinusitis and tiredness.
(T.ment 3) Liv-3, Gb-39, Pc-6, SI-3 and Luo Zhen. For stiff neck and shoulders and stress.

Many Thanks

Top of pagePrevious messageNext messageBottom of page Link to this message

Shmuel Halevi
Posted on Friday, March 24, 2006 - 08:15:   

Adverse needle reaction (ADR) is common and may happen even with experienced practitioners. It is usually the result of apprehension and/or tension on the side of the patient, mostly in the first acupuncture session. It may also happen when the patient is extremely exhausted, dehydrated or having a severe hypotension.
ADR may also happen when a wrong treatment posture is selected by the practitioner. E.G., sitting instead of lying etc. ADR can happen also after a strong needling manipulation or stimulation.
Sometimes, if the needle tip hits against a major blood vessel or a major nerve trunk, such an occurrence may happen as well.
In short, first treatments of any patient, perform very mildly and reassuringly, and choose ALWAYS a lying position for first session. In time, when you have accumulated years of experience, such incidents will happen less frequently.
You also need to know how to react in case of ADR in a way that your patient will feel safe and understand that you are in control of the situation. There is plenty of stuff about this in practical guides of acupuncture. The main thing however, is to quickly remove the needles, speak calmly in a quiet and reassuring tone to your patient and start massaging his/her upper back towards the head squeezing the neck muscles in an upward direction. If cold sensation also occurs along with shivering (which is also a rife ADR), quickly apply moxa above Shenque until the shivering stops and the color returns to your patient's cheeks.
Top of pagePrevious messageNext messageBottom of page Link to this message

Lea Starck
Username: Lea

Registered: 03-2005
Posted on Friday, March 24, 2006 - 09:16:   

What your patients experienced sounds like a vaso-vagal reflex reaction, or "fainting needle", they would have had a bit of a blood sugar and blood pressure drop. The same thing happens in people that faint at the sight of blood. Make sure your patients have eaten that day, and I was taught to take the needles out, lie the patient down if they arent already, and give them some preferably warm water to drink. You can also press on neiguan PC 6 if you like, to descend qi etc. Some people are more prone to this than others, and moving the qi very strongly can predispose to it, such as strong manipulation and stimulation of the needles
and points such as the four gates (LI4 and LR3) etc.
Top of pagePrevious messageNext messageBottom of page Link to this message

Ben Taylor
Username: Ben

Registered: 03-2006
Posted on Friday, March 24, 2006 - 10:55:   

Thankyou Shmuel and Lea,

I agree with the points you have made. Low blood sugar was in my mind at the time, but upon questioning it seemed clear that these people had eaten recently enough before treatment for this not to be an issue.
I guess one needs to be careful when considering the use of points such as Co-4 and Liv-3, and certainly with strong needle stimulation, but at the end of the day I have not yet worked out a way to foresee this reaction other than ultimately inserting the needles and seeing what happens! (provided ofcourse that their selection fits with the symptoms and pulse picture).
I know this reaction is always a possibility, and it's occurence once in a while is to be expected; it just caused me concern that I have not had this happen in a long time and then suddenly 3 times in one week!

Thankyou for the facility of the forum. It's great to be able to connect so immediately with others, and to share knowledge and experience.
Top of pagePrevious messageNext messageBottom of page Link to this message

Dr. Ved Prakash Banga
Username: Parkash

Registered: 03-2006
Posted on Sunday, March 26, 2006 - 17:06:   

It also happened at my clinic also,besides these valuable tips, Du-26 i.e. Shuigou also known as Renzhong is very useful in such emergency.Simple pressure on this point while patient is in lying position responds well within few seconds.

Add Your Message Here
Bold text Italics Underline Create a hyperlink Insert a clipart image

Username: Posting Information:
This is a private posting area. Only registered users and moderators may post messages here.
Options: Post as "Anonymous"
Enable HTML code in message
Automatically activate URLs in message